Illinois, 2003

Flooding in Illinois, May 13 to 15, 2003

May 13 to 15, 2003 · NWS PAH · 3 events in 3 counties and zones

The Mississippi River rose above flood stage in response to frequent severe thunderstorm activity in early May. The flooding was minor, with some low-lying agricultural land affected.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Mississippi River rose above flood stage in response to frequent severe thunderstorm activity in early May. The flooding was minor, with some low-lying agricultural land affected. Since springtime farming operations had begun, the effect of this flooding was relatively significant compared to winter season flooding. The river crested about one foot above flood stage. At Thebes, where flood stage is 33 feet, the crest was 33.6 feet on May 14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 13, 1:52 AM CST, 6 hours 8 minutes earlier.

Area forecast discussion, May 13, 1:52 AM CST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
252 AM CDT TUE MAY 13 2003

MAIN FORECAST QUESTION IS MID WEEK PRECIP TIMING.

LATEST SURFACE ANALYSIS SHOWS HIGH PRESSURE CENTERED OVER THE MIDDLE
AND LOWER MISSISSIPPI VALLEY.  AREAS OF LOW PRESSURE WERE CENTERED
OVER SOUTHWEST TEXAS...SOUTHEAST KANSAS AND  NORTHEAST WYOMING.
SCATTERED MID CLOUDS WERE DRIFTING ACROSS THE PAH FORECAST AREA WITH
TEMPS AT 07Z GENERALLY IN THE MID 50S.

TRANQUIL WEATHER CONTINUES TODAY INTO EARLY TONIGHT WITH INCREASING
CLOUDS LATE TODAY INTO TONIGHT.  NEXT SYSTEM WILL BEGIN AFFECTING
SOUTHWEST/WEST PORTION OF THE PAH FA BY 06Z WEDNESDAY...SPREADING
EAST ACROSS THE AREA THROUGH WEDNESDAY MORNING.  ETA/MESOETA ARE A
LITTLE MORE AGGRESSIVE WITH TIMING AND QPF...AVN FOCUSES SOME
HEAVIER QPF JUST TO OUR SOUTH FROM 12Z WEDNESDAY TO 00Z THURSDAY.
ZONES ALREADY HAVE CHANCE POPS FOR WESTERN 1/2 OF FA LATE TONIGHT.
CURRENT PACKAGE TIMING LOOKS GOOD FOR LATE TUESDAY INTO WEDNESDAY
NIGHT.  ONLY CHANGE WILL BE TIMING OF ENDING PRECIP ON THURSDAY A
LITTLE MORE QUICKLY.  ETA...MESOETA AND AVN HAVE AT LEAST WESTERN
PORTIONS OF THE FA DRY BY 12Z THURSDAY...THEN ETA HAS THE ENTIRE
AREA DRY BY 00Z FRIDAY.  WILL REMOVE CHANCES FOR SOUTHEAST MISSOURI
FOR THURSDAY...THEN GRADUALLY END PRECIP CHANCES FROM WEST TO EAST
DURING THE DAY ACROSS THE REST OF THE AREA.

INTO THE EXTENDED...LOOKS LIKE MODELS MAY BE SPEEDING UP THE ARRIVAL
OF WEEKEND SYSTEM JUST A LITTLE TO MORE OF A FRIDAY NIGHT INTO
SATURDAY NIGHT EPISODE.  WILL NOT MAKE ANY CHANGES TO PRECIP CHANCES
FOR FRIDAY THROUGH SUNDAY FOR NOW BUT WILL WATCH TO SEE IF MODELS
CONTINUE THIS TREND.

FWC IS LITTLE WARMER THAN THE MAV FOR TODAY...AND WITH SOME SUNSHINE
FOR A GOOD PORTION OF THE DAY...MAY TWEAK GOING TEMPS UP A LITTLE
CLOSER TO FWC VALUES.  WILL ALSO BRING TONIGHTS LOWS UP A COUPLE A
DEGREES CLOSER TO MAV/FWC GUIDANCE VALUES.  IN THE EXTENDED...MEX
GUIDANCE SHOWING HIGHS A FEW DEGREES COOLER FOR FRIDAY THROUGH
SUNDAY...SO MAY DROP BACK HIGH TEMPS A LITTLE FOR THE WEEKEND.

.PAH...NONE.

TREVINO
Hazardous weather outlook, May 13, 3:58 AM CST, 4 hours 2 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
409 AM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SOUTHEAST MISSOURI...MAINLY ALONG AND WEST OF A POPLAR BLUFF TO
GREENVILLE MISSOURI LINE...AFTER MIDNIGHT TONIGHT.  THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER THE CENTRAL PLAINS LATE TODAY INTO
TONIGHT...AND SOME OF THESE STORMS MAY MOVE INTO PORTIONS OF
SOUTHEAST MISSOURI LATE TONIGHT.  DAMAGING WINDS AND HAIL WOULD BE
THE PRIMARY THREAT OF ANY STORMS WHICH MOVE INTO THE RISK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
QUAD STATE REGION WEDNESDAY AND WEDNESDAY NIGHT.  THUNDERSTORMS WILL
DEVELOP AHEAD OF AN APPROACHING WEATHER SYSTEM ON WEDNESDAY...AND
CONTINUE THROUGH WEDNESDAY NIGHT AS THIS SYSTEM MOVES ACROSS THE
AREA.  DAMAGING WINDS AND HAIL WILL BE THE PRIMARY THREAT WITH
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE REQUESTED LATE TONIGHT ACROSS
PORTIONS OF MISSOURI ALONG AND WEST OF A POPLAR BLUFF TO GREENVILLE
LINE.  STORM SPOTTER ACTIVATION MAY BE REQUESTED WEDNESDAY AND
WEDNESDAY NIGHT ACROSS THE ENTIRE QUAD STATE REGION.

RST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Alexander

When
May 13, 8:00 AM CST to May 15, 1:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Flood, Jackson

When
May 13, 8:00 AM CST to May 15, 1:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Flood, Union

When
May 13, 8:00 AM CST to May 15, 1:00 PM CST
Where
Union forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352141, 5352142, 5352143.